Minnesota, 2002Hail in Minnesota, July 28, 2002
July 28, 2002 · NWS FSD · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 12:27 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 28, 12:27 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 PM CDT SUN JUL 28 2002
...MAIN FORECAST CHALLENGES DEAL WITH FIRST PERIOD SEVERE WEATHER...
SYNOPSIS...MORNING SUBJECTIVE UPPER AIR ANALYSIS INDICATED NEXT
WEATHER MAKER WAS MOVING THROUGH THE CNTRL ROCKIES. AT H3 60-70 KNT
JET WAS DIVING DOWN THE BACK SIDE OF THE POSITIVLY TILTED TROUGH.
MAIN SHORT WAVE/THERMAL TROUGH AT H5 WAS LOCATED OVR ERN WY AT 12Z.
AT H85 WEAK HIGH WAS INDICATED OVER N CNTRL SD WITH TROUGH EXTENDING
FROM NORTHERN MN SW INTO WESTERN NEB. LOW LEVEL DRY SLOT WAS NOTED
PUSHING THROUGH CNTRL NEB WITH LESS THAN 5 DEGREE H85 DP AT KLBF.
FORECAST...WEAK SFC LOW OVER EXTREME SE SD WILL SLOWLY MOVE TO THE
EAST TONIGHT. THIS WILL DRAG A TROUGH/DRYLINE THROUGH THE CNTRL AND
ERN CWA THROUGH THE EVENING. LATEST MODEL GUIDANCE INDICATES THAT
ATMOSPHERE ALONG AND EAST OF THIS LOW WILL BECOME EXTREMELY UNSTABLE
WITH MLCAPE OF 3000 J/KG. AS UPPER THROUGH MOVES INTO THE CNTRL
PLAINS...MID/UPPER LEVEL WINDS ARE EXPECTED TO INCREASE THIS EVENING
LEADING TO 40-50 KNT 0 TO 6 KM SHEAR. THUS ATMOSPHERE WILL SUPPORT
SUSTAINED ORGANIZED SVR CONVECTION THROUGH THE EVENING HOURS. WITH
GOOD LINEAR FORCING AND A WEAK CAPPING INVERSION...WOULD EXPECT A
GOOD LINE OF STORMS TO GET GOING BY 3-4 PM. WITH -12 DEGREES AT H5
AND THE DEGREE OF INSTABILITY...WOULD EXPECT HAIL TO BE THE MAIN
THREAT. MID LEVEL WINDS OF 40-50KNTS WILL ALSO BE EASILY MIXED TO
THE SFC TO HAVE A DECENT DMG WND POTENTIAL. TORNADO POTENTIAL SEEMS
VERY LOW AT THIS POINT DUE TO THE VEERED LOW LEVEL FLOW OVER MOST OF
THE CWA. ONLY CHC WOULD BE IN SW MN AND EXTREME NORTHERN IA WHERE
SFC WINDS WILL CONTINUED TO BE BACKED AHEAD OF SFC LOW. SPC MODERATE
RISK LOOKS GOOD.
STORMS CLEAR OUT OF CWA BY MIDNIGHT WITH CLEARING COMING INTO THE
WESTERN ZONES. NEXT CHC FOR TRW WILL COME TO THE NORTH ON TUESDAY
NIGHT. ZONAL FLOW ACROSS THE NORTHERN US WILL MAKE SHORT WAVE HARD
TO TIME...BUT MODELS AGREE ON WEAK SFC LO AND BOUNDARY MOVING INTO
THE NORTHERN CWA LATE TUESDAY. WILL CONTINUE TRW CHC FOR THE NORTH
TUESDAY NIGHT WITH FRONT IN THE AREA AND LLJ DEVELOPING. STRONGER
SHORT WAVE COMES THROUGH ON WEDNESDAY WHICH LOOKS TO BRING THE FRONT
THROUGH THE WHOLE CWA WEDNESDAY NIGHT. GUIDANCE TEMPS LOOK IN THE
BALL PARK AND WILL NOT MAKE MANY CHANGES.
GRIDS/OZF WILL BE OUT EARLY WITH IMPENDING SEVERE WEATHER.
.FSD...NONE
BOUSTEAD
In the hours before
Special weather statement, Jul 28, 10:00 AM CST, 4 hours 23 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUL 28 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***
.SYNOPSIS...
LOW PRESSURE OVER SOUTHEAST SOUTH DAKOTA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING OVER
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THE
ATMOSPHERE WILL BE MOST UNSTABLE OVER EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA..AND SOUTHWEST MINNESOTA LATE AFTERNOON AND
EVENING. THIS AREA WILL HAVE THE GREATEST RISK OF SEVERE
WEATHER...WITH LARGE HAIL THE MAIN THREAT. HOWEVER...DAMAGING WINDS
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS
NORTHWEST IOWA AND PORTIONS OF SOUTHWEST MINNESOTA LATE AFTERNOON AND
EVENING. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE AREA AROUND
MIDNIGHT.
SDZ038>040-050-052>061-063>065-068-290500-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL...
1100 AM CDT SUN JUL 28 2002
* FORECAST THROUGH MIDNIGHT:
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON...AND THEN END BY EARLY EVENING. THESE STORMS MAY PRODUCE
LARGE HAIL.
* SIGNIFICANT WEATHER:
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM.
SDZ062-066-067-069>071-MNZ071-072-080-089-097-098-IAZ001-012-020-
031-NEZ013-014-290500-
LINCOLN-LYON-PIPESTONE-MURRAY-MINNEHAHA-ROCK-NOBLES-TURNER-LINCOLN-
LYON-YANKTON-CLAY-UNION-SIOUX-PLYMOUTH-DIXON-DAKOTA-WOODBURY-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...LE MARS...SIOUX CITY...
1100 AM CDT SUN JUL 28 2002
* FORECAST THROUGH MIDNIGHT:
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND
CONTINUE INTO THE EARLY EVENING HOURS. THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
MNZ081-090-IAZ002-003-013-014-021-022-032-290500-
COTTONWOOD-JACKSON-OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...STORM LAKE...
1100 AM CDT SUN JUL 28 2002
* FORECAST THROUGH MIDNIGHT:
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...AND
CONTINUE INTO THE LATE EVENING HOURS. THESE STORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN.
* SIGNIFICANT WEATHER:
SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
LARGE HAIL...DIME SIZE OR LARGER.
HEAVY RAIN.
* SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS LIKELY AFTER 4 PM.
Local storm report, Jul 28, 11:45 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM 9 SSE HURON SD .75 INCH HAIL
07/28/02 BEADLE REPORTED BY STORM
SPOTTER.Local storm report, Jul 28, 2:09 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM IROQUOIS SD .75 INCH HAIL
07/28/02 KINGSBURY REPORTED BY STORM
SPOTTER.
0140 PM 4 S LAKE PRESTON SD 4.5 INCH HAIL
07/28/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
WINDOWS BROKEN IN HOMES
AND CARS.
0201 PM 2 N OLDHAM SD 1.75 INCH HAIL
07/28/02 KINGSBURY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0215 PM SINAI SD TORNADO
07/28/02 BROOKINGS REPORTED BY EMERGENCY
MANAGEMENT. STRUCTURE
DAMAGE NEAR SINAI.
0250 PM 5 NW WARD SD 60 MPH TSTM GUST
07/28/02 MOODY REPORTED BY STORM
SPOTTER.Hail, Lincoln
- When
- July 28, 2:23 PM CST
- Where
- Lincoln County, 7 mi SW of Tyler
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.200, -96.233
Large hail caused damage to vehicles, windows, and crops. The amount of damage was not known.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 28 to 29, 20023 deaths · 14 events
- Heat in Pennsylvania, July 28 to 30, 20023 deaths · 8 events
- Heat in Maryland, July 28 to 30, 20021 death · 5 events
- Tornado in New York, July 28, 2002$2.0 million · F1 · 1 event
- Damaging Wind in South Dakota, July 28, 2002$3.0 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Kansas, July 28, 2002$2.7 million · 1 in hail · 3 events
- Hail in South Dakota, July 28, 20022 injured · $500,000 · 2.75 in hail · 1 event
- Damaging Wind in New York, July 28, 2002$1.0 million · 60 kt wind · 1 event
- Hail and Damaging Wind in South Dakota, July 28, 2002$700,000 · 1.75 in hail · 2 events
- Damaging Winds in Ohio, July 28, 2002$223,000 · 61 kt wind · 22 events
- Tornado and Hail in Michigan, July 28, 2002$350,000 · F0 · 11 events
- Hail and Damaging Winds in New York, July 28, 2002$210,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309855.